Alert archive / Tennessee / Flash Flood Warnings in 2011

Flash Flood Warning 27, NWS Nashville, TN

May 1, 20114 counties in Tennessee

NWS Nashville, TN issued this flash flood warning at May 1, 2011, 4:38 AM CDT for 4 counties in Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2011, 4:38 AM CDT (09:38 UTC)
Expired
May 1, 2011, 7:30 AM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Benton County, TN, Houston County, TN, Montgomery County, TN, Stewart County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 9.6 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2011-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2011-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2308 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

390 
WGUS54 KOHX 010938
FFWOHX
TNC005-083-125-161-011230-
/O.NEW.KOHX.FF.W.0027.110501T0938Z-110501T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
438 AM CDT SUN MAY 1 2011

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN BENTON COUNTY IN MIDDLE TENNESSEE...
  HOUSTON COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF ERIN...
  WESTERN AND CENTRAL MONTGOMERY COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF CLARKSVILLE...
  SOUTHERN STEWART COUNTY IN MIDDLE TENNESSEE...

* UNTIL 730 AM CDT

* A SERIES OF THUNDERSTORMS...WITH HEAVY RAINFALL...HAVE MOVED ACROSS THE
  AREA THIS MORNING...AND AT 430 AM...MORE THUNDERSTORMS WITH LOCALLY
  HEAVY RAINS...WERE PUSHING ACROSS THE TENNESSEE RIVER. CREEKS AND STREAMS
  WILL LIKELY BE RUNNING HIGH ACROSS THE WARNED AREA...AND THOSE THAT ARE 
  ALREADY NEAR BANKFULL WILL BE MOST VULNERABLE TO FLOODING. 

* LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...TENNESSEE
  RIDGE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3664 8725 3636 8734 3633 8746 3634 8751
      3632 8752 3626 8769 3625 8794 3621 8799
      3619 8815 3623 8813 3625 8810 3636 8809
      3637 8800 3638 8801 3639 8802 3665 8737

$$

19

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at May 1, 3:32 AM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, May 1, 3:32 AM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
332 AM CDT SUN MAY 1 2011

.DISCUSSION...THUNDERSTORMS WITH HEAVY RAINFALL WERE WIDESPREAD
FROM THE LOWER OH VALLEY BACK ACROSS AR. THIS ACTIVITY WAS
OCCURRING WHERE A 45KT LLJ WAS FEEDING INTO A HIGH THETA E AXIS.
THIS BAND OF SHOWERS/STORMS WILL DROP ACROSS MAINLY NW MID TN
THIS MORNING AS SHORTWAVE ENERGY PULLS EASTWARD AND AN APPROACHING
COLD FRONT MOVES CLOSER. HEAVY DOWNPOURS CAN BE EXPECTED AND A FEW
STORMS MAY BE BRIEFLY SEVERE WITH STRONG WIND GUSTS. PARTS OF OUR
NW MAY HAVE 1 TO 2 INCHES OF RAINFALL IN A SHORT TIME THIS
MORNING. ACTIVITY IS EXPECTED TO DIMINISH THIS AFTERNOON AS THIS
ROUND OF ENERGY PULLS AWAY...AND CAPPING HELPS REFOCUS ACTIVITY
ALONG THE STALLING BOUNDARY TO OUR NORTHWEST.

THE BOUNDARY WILL SERVE TO FOCUS RAIN CHANCES MAINLY TO OUR WEST
TONIGHT INTO EARLY MONDAY. MOST OF MID TN WILL BE RAIN FREE...BUT
MORE SHOWERS AND STORMS ARE EXPECTED TO IMPACT OUR NORTHWEST
COUNTIES. THIS SERIES OF POTENTIAL HEAVY RAINFALL EVENTS WILL
BRING POTENTIAL FOR FLOODING AND FLASH FLOODING TO THE NORTHWEST
COUNTIES...SO WE WILL ISSUE A FLASH FLOOD WATCH FOR THAT AREA.

THE FRONT WILL MOVE SLOWLY THROUGH MID TN ON MONDAY. A LOW PRESSURE
WILL TRACK OVER THE SOUTHEAST STATES LATE MONDAY AND TUESDAY WITH
A DEEP UPPER TROUGH COMING IN FROM THE NORTHWEST. THESE FACTORS
WILL BRING WIDESPREAD RAIN AND THUNDERSTORMS TO THE ENTIRE MID
STATE LATE MONDAY THROUGH MUCH OF TUESDAY. LOCALLY HEAVY RAINFALL
WILL BE A CONCERN...ESPECIALLY OVER THE NORTHWEST COUNTIES WERE
CONDITIONS WILL BE MOST PRIMED FOR FLOODING. A FEW STRONG STORMS
WILL BE POSSIBLE AHEAD OF THE FRONT...BUT WIDESPREAD SEVERE WX IS
NOT EXPECTED.

COOLER AIR WILL MOVE INTO MID TN ON TUESDAY. WIDESPREAD SHOWERS
WILL LINGER BUT THE THUNDER AND HEAVY DOWNPOURS WILL DIMINISH.
TUESDAY WILL BE QUITE CHILLY WITH TEMPS MAINLY IN THE 50S.

RAIN FINALLY TAPERS OFF BY TUESDAY EVENING...WITH DRY AND COOLER
THAN NORMAL WX WEDNESDAY AND THURSDAY. ANOTHER SYSTEM WILL BRING A
CHANCE FOR SHOWERS/STORMS BY FRIDAY. NEXT WEEKEND LOOKS MAINLY DRY
WITH NEAR NORMAL TEMPS.

13

.HYDROLOGY...

A FLASH FLOOD WATCH WILL BE ISSUED FOR THE NORTHWEST COUNTIES
THROUGH TUESDAY MORNING. 2 TO 4 INCHES OF RAIN IS EXPECTED OVER
THE NORTHWEST...WITH GENERALLY 1 TO 2 INCHES ELSEWHERE. BACKUP
WATER FROM KENTUCKY LAKE AND LK BARKLEY WILL KEEP WATER LEVELS
HIGH ALONG THE CUMBERLAND DOWNSTREAM FROM CLARKSVILLE.
ALSO...HEAVY DOWNPOURS MAY CAUSE LOCALIZED FLASH FLOODING AND
QUICK RISES ON SMALL STREAMS AND TRIBUTARIES. HIGH WATER LEVELS
ALSO REMAIN A CONCERN FOR THE DUCK AND TN RIVERS.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      78  64  68  50 /  70  40  80 100
CLARKSVILLE    75  59  61  49 /  90  70  90 100
CROSSVILLE     75  63  73  54 /  30  10  60  80
COLUMBIA       79  65  72  53 /  60  40  70 100
LAWRENCEBURG   79  65  75  55 /  50  20  60  90
WAVERLY        77  61  65  50 /  90  60  80 100

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR TNZ005>007-022>026-
056-057.

&&
Hazardous weather outlook, Apr 30, 6:10 AM CDT, 22 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
610 AM CDT SAT APR 30 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-011115-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
610 AM CDT SAT APR 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

A COLD FRONT APPROACHES THE AREA TONIGHT AND SUNDAY, THEN MOVES
SLOWLY ACROSS THE MID STATE SUNDAY NIGHT THROUGH MONDAY NIGHT.
LOCALLY HEAVY RAINFALL WILL BECOME LIKELY SUNDAY AND LINGER INTO
MONDAY NIGHT AND TUESDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HEAVY RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.

19

In the hours before

Special weather statement, May 1, 2:48 AM CDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
248 AM CDT SUN MAY 1 2011

TNZ005-006-022>024-010830-
BENTON-HOUSTON-HUMPHREYS-MONTGOMERY-STEWART-
248 AM CDT SUN MAY 1 2011

...SIGNIFICANT WEATHER ADVISORY FOR BENTON...HOUSTON...HUMPHREYS...
MONTGOMERY AND STEWART COUNTIES...

AT 245 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS...EXTENDING FROM 11 MILES WEST OF
CAMDEN MURRAY TO 12 MILES WEST OF DOVER...MOVING NORTHEAST AT 50 MPH.

BRIEF WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THESE STORMS...
ESPECIALLY WITH THE STORMS PASSING ACROSS STEWART COUNTY.

19
Special weather statement, May 1, 2:56 AM CDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
256 AM CDT SUN MAY 1 2011

TNZ005-006-022>024-010830-
BENTON-HOUSTON-HUMPHREYS-MONTGOMERY-STEWART-
256 AM CDT SUN MAY 1 2011

...SIGNIFICANT WEATHER ADVISORY FOR BENTON...HOUSTON...HUMPHREYS...
MONTGOMERY AND STEWART COUNTIES...

AT 245 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS...EXTENDING FROM 11 MILES WEST OF
CAMDEN MURRAY TO 12 MILES WEST OF DOVER...MOVING NORTHEAST AT 50 MPH.

BRIEF WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THESE STORMS...
ESPECIALLY WITH THE STORMS PASSING ACROSS STEWART COUNTY. HEAVY RAINS
WILL ALSO OCCUR...WHICH WILL LIKELY CAUSE PONDING OF WATER IN LOW LYING
AREAS.

19

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 3:04 AM CDTSevere Thunderstorm WarningOHXBenton, Houston, Stewart41 min
May 1, 3:17 AM CDTSevere Thunderstorm WarningOHXMontgomery28 min
May 1, 3:40 AM CDTFlash Flood WatchOHXBenton, Cheatham, Dickson, Hickman, Houston, Humphreys and 4 more55 hr
May 1, 4:37 AM CDTAreal Flood WarningOHXBenton, Houston, Humphreys, Montgomery, Stewart54 hr
May 1, 8:32 AM CDTRiver Flood AdvisoryOHXBenton31 hr
May 1, 4:18 PM CDTRiver Flood WarningOHXMontgomery24 hr

Nearby

Flash Flood Warnings in Tennessee, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.